Hail, Carbon
- When
- May 11, 4:28 PM MST
- Where
- Carbon County, 3.67 mi W of Rawlins
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.780, -107.310
A strong thunderstorm moved across Carbon County producing large hail that caused damage to several cars and roofing shingles of residences.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A strong thunderstorm moved across Carbon County producing large hail that caused damage to several cars and roofing shingles of residences.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 11, 2:03 PM MST, 2 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 303 PM MDT Fri May 11 2018 .SHORT TERM...(This evening through Saturday) Issued at 225 PM MDT Fri May 11 2018 Main focus is centered on this afternoon's strong to severe thunderstorm convection as development is underway at this time. A severe thunderstorm watch is in effect for much of southeast WY and far west Nebraska until 9pm this evening. Main hazard with the expected severe thunderstorm development will be large hail up to the size of tennis balls, pockets of 60 mph straight-line wind gusts, and a brief tornado can't be ruled out as well. The most favored area for storms will across Platte/Albany/Laramie Counties initially with future evolution anticipated to spread east towards the WY/NE border through the early/mid evening. Activity will weaken as it shifts east into a more stable environment. A cut-off low pressure system is present over the northern Great Basin with H5 ridging noted over the North-Central Plains east of the Front Range. The southwest flow aloft is allowing for H7-H3 vorticity impulses to traverse over WY within an increasing H3 divergent regime. This upper-level environment coupled with lower-level surface heating and positive moisture flux for greater instability will support development of scattered strong to severe thunderstorms through the afternoon and early evening. Freezing levels are lower today vs. yesterday and hail generation will be more apt to occur in presence of 1000-1400 J/Kg SBCAPE and near 50 kts of deep layer shear. Low-level effective helicity values are analyzed near 200 m2/s2 and this could allow for brief/quick spin ups, especially along or near remnant outflow boundaries where tilting could be better maximized. There is some question to the supportive strong/severe environment farther north into Converse and Niobrara and east into NE through the late afternoon. Instability is less then 800 J/kg north and drops off even quicker farther east in NE given early low-level clouds and cooler temperatures. As individual storms shift north, it is likely that they slowly weaken given lower buoyancy. Overall storm potency will reduce this evening as instability decreases. Upslope east to northeast winds will occur overnight along with moderate synoptic lift continuing to pivot over the region from the parent cut-off low over Idaho. Low clouds are anticipated to develop and move in from the east with low ceilings up against the Front Range by morning. Some drizzle to light rain will be possible through this time period but overall rainfall amounts will be light. Slightly drier low-level air will filter into the region as dewpoints fall into the low 40s and upper 30s through Saturday afternoon. Cloud cover and lower dewpoints will limit instability tomorrow and thunderstorm coverage will be more limited but periodic showers and drizzle will remain possible. .LONG TERM...(Sunday through Thursday night) Issued at 300 AM MDT Fri May 11 2018 Models showing generally unsettled weather and cooler than average or near average temperatures through next week. Late Sunday and Monday look to be the most favorable days for widespread showers and thunderstorms, particularly across southeast Wyoming and the southern Nebraska panhandle. The upper level low, forecast to stall across the eastern Great Basin today, is expected to drift east as a series of shortwaves move rapidly from southwest to northeast across the Front Range. As for the remainder of the week, some models still show the slow moving upper level low still impacting the area as late as Wednesday. The 00z ECMWF shows the system retrograding westward during the middle of the week and eventually being absorbed by the next strong Pacific low moving towards the California coastline. Kept a daily threat of showers and thunderstorms each day through Thursday afternoon. Do expect daytime temperatures to increase a few degrees by the end of next week as the cold pool aloft generally weakens and slightly more sunshine is expected across the area during the daytime. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1149 AM MDT Fri May 11 2018 Widespread IFR and LIFR ceilings across western Nebraska late this morning and into early afternoon. Not much improvement is expected with only MVFR ceilings likely through the afternoon in NE along with -RA periodically occurring. For WY TAF sites, VFR conditions prevail but expect TSRA to develop over the Laramie Mountain Range next 1-2 hours and shift east across eastern Wyoming. Turbulence and local wind shear will be likely near the stronger storms as pockets of gusty winds will be possible. Large hail will also be a concern in the strongest of storms. TSRA activity will decrease through the evening hours but scattered SHRA/DZ will persist overnight for NE sites as low clouds hang on. Ceilings will fall back down to IFR and possibly LIFR Saturday morning for NE sites and CYS. A slow improvement is expected to MVFR ceilings mid-day Saturday. && .FIRE WEATHER... Issued at 225 PM MDT Fri May 11 2018 Scattered showers and thunderstorms are starting to develop this afternoon across the Laramie Range. This activity will spread east through mid to late afternoon. Some storms will be strong to severe with larger hail and pockets of damaging wind gusts. A brief tornado is also possible. As such from the showers, moisture is high across the area with humidity levels remaining well above critical values. Winds will also remain below critical values along with the Spring green-up. All-told, fire weather concerns will be low for the next several days. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...JSA LONG TERM...TJT AVIATION...JSA FIRE WEATHER...JSA
Hazardous Weather Outlook National Weather Service Cheyenne WY 321 AM MDT Fri May 11 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>119-120930- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 321 AM MDT Fri May 11 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT There is a slight risk of severe thunderstorms this afternoon and evening over far southeast Wyoming and the southern Nebraska Panhandle including southern Albany, Laramie, far southern Platte and Goshen, southern Banner, Kimball and Cheyenne counties. There is a marginal risk of severe thunderstorms for much of the rest of the forecast area south of a Douglas to Alliance line. Scattered thunderstorms, some strong to severe, will develop this afternoon and continue into the evening hours. A few of the storms will likely become severe, mainly in the slight risk area, producing quarter size hail or larger, or wind gusts in excess of 60 mph. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Scattered afternoon and evening showers and thunderstorms are expected nearly every day, with a few strong thunderstorms possible most days. .Spotter information statement... Spotter activation will not be needed. Rubin
Special Weather Statement National Weather Service Cheyenne WY 157 PM MDT FRI MAY 11 2018 WYZ106-116-117-112045- South Laramie Range WY- Central Laramie Range and Southwest Platte County WY- South Laramie Range Foothills WY- 157 PM MDT FRI MAY 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY... NORTHWESTERN LARAMIE AND SOUTHWESTERN PLATTE COUNTIES UNTIL 245 PM MDT... At 157 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Baldy Peak, or 24 miles northeast of Laramie, moving northeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Albany...northwestern Laramie and southwestern Platte Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4161 10530 4168 10536 4183 10520 4166 10504 TIME...MOT...LOC 1957Z 238DEG 17KT 4163 10536 Cox
Special Weather Statement
National Weather Service Cheyenne WY
332 PM MDT FRI MAY 11 2018
WYZ106>108-118-112215-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Central Laramie County WY-
332 PM MDT FRI MAY 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN...
NORTHWESTERN LARAMIE AND SOUTHEASTERN PLATTE COUNTIES UNTIL 415 PM
MDT...
At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Chugwater, or 31 miles north of Cheyenne, moving north
at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Chugwater.
This includes Interstate 25 in Wyoming between mile markers 40 and
55.
A severe thunderstorm watch remains in effect until 900 PM MDT for
southeastern Wyoming.
LAT...LON 4155 10492 4177 10489 4175 10465 4175 10464
4156 10476
TIME...MOT...LOC 2132Z 194DEG 14KT 4160 10482
CoxSpecial Weather Statement National Weather Service Cheyenne WY 344 PM MDT FRI MAY 11 2018 WYZ117-112230- South Laramie Range Foothills WY- 344 PM MDT FRI MAY 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE COUNTY UNTIL 430 PM MDT... At 343 PM MDT, Doppler radar was tracking a strong thunderstorm near Iron Mountain, or 26 miles northeast of Laramie, moving northeast at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Laramie County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM MDT for southeastern Wyoming. LAT...LON 4146 10512 4152 10521 4163 10509 4156 10500 TIME...MOT...LOC 2143Z 219DEG 9KT 4151 10514 Cox
Special Weather Statement National Weather Service Cheyenne WY 420 PM MDT FRI MAY 11 2018 WYZ108-118-119-112300- Goshen County WY-Central Laramie County WY-East Laramie County WY- 420 PM MDT FRI MAY 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GOSHEN AND NORTH CENTRAL LARAMIE COUNTIES UNTIL 500 PM MDT... At 420 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles west of Meriden Rest Area, or 33 miles northeast of Cheyenne, moving northeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Goshen and north central Laramie Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM MDT for southeastern Wyoming. LAT...LON 4152 10453 4164 10460 4173 10438 4157 10430 TIME...MOT...LOC 2220Z 247DEG 12KT 4158 10454 Cox
Special Weather Statement National Weather Service Cheyenne WY 422 PM MDT FRI MAY 11 2018 WYZ106-107-117-118-112300- East Platte County WY- Central Laramie Range and Southwest Platte County WY- Central Laramie County WY-South Laramie Range Foothills WY- 422 PM MDT FRI MAY 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LARAMIE AND SOUTHEASTERN PLATTE COUNTIES UNTIL 500 PM MDT... At 422 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Chugwater, or 31 miles south of Wheatland, moving northeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Chugwater and Slater. This includes Interstate 25 in Wyoming between mile markers 38 and 59. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM MDT for southeastern Wyoming. LAT...LON 4152 10494 4165 10500 4184 10475 4157 10467 TIME...MOT...LOC 2222Z 236DEG 18KT 4160 10492 Allen
Special Weather Statement
National Weather Service Cheyenne WY
431 PM MDT FRI MAY 11 2018
WYZ109-111-112330-
Central Carbon County WY-Southwest Carbon County WY-
431 PM MDT FRI MAY 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARBON COUNTY UNTIL
530 PM MDT...
At 429 PM MDT, a strong thunderstorm was detected on weather
radar located 7 miles northeast of Wamsutter, moving east at 25 mph.
Nickel size hail has been reported with this storm.
Locations impacted include...
Rawlins, Sinclair and Separation Lake.
This includes Interstate 80 in Wyoming between mile markers 200 and
220.
LAT...LON 4166 10751 4201 10751 4213 10720 4163 10708
4163 10793 4166 10793
TIME...MOT...LOC 2229Z 253DEG 24KT 4174 10788
GarmonThe Riverton/Lander radar (KRIW), 172 km away, was scanning. The volume nearest the first event began at 23:28 UTC.
7 hail. Local standard time, as filed.
Hail broke several windows on a nearby car in addition to roofing shingles.
Hail produced several large dents to nearby cars.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785989, 785990, 785991, 785992, 785993, 785994, 785995.